Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Field theories in the modern calculus of variations


Author: Andrzej Nowakowski
Journal: Trans. Amer. Math. Soc. 309 (1988), 725-752
MSC: Primary 49B36; Secondary 49F22
DOI: https://doi.org/10.1090/S0002-9947-1988-0961610-5
MathSciNet review: 961610
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Two methods of construction of fields of extremals ("geodesic coverings") in the generalized problem of Bolza are given and, as a consequence, sufficient conditions for optimality in a form similar to Weierstrass' are formulated. The first field theory is an extension of Young's field theory-- "concourse of flights" for our problem; the other describes a nonclassical treatment of field theory which allows one to reject the "self-multiplier restriction".


References [Enhancements On Off] (What's this?)

  • [1] C. Carathéodory, Variationsrechnung und partielle differential Gleichungen erster ordnung, Teubner, Leipzig, 1935.
  • [2] C. Castaing and M. Valadier, Convex analysis and measurable multifunctions, Lecture Notes in Math., vol. 580, Springer, 1977. MR 0467310 (57:7169)
  • [3] F. H. Clarke, Generalized gradients and applications, Trans. Amer. Math. Soc. 205 (1975), 247-262. MR 0367131 (51:3373)
  • [4] -, Necessary conditions for a general control problem, Proc. Sympos. Calculus of Variations and Optimal Control (D. L. Russel, ed.), Academic Press, New York, 1976. MR 0638210 (58:30664)
  • [5] -, Extremal arcs and extended Hamiltonian systems, Trans. Amer. Math. Soc. 231 (1977), 349-367. MR 0442784 (56:1163)
  • [6] -, Optimization and nonsmooth analysis, Wiley, 1983. MR 709590 (85m:49002)
  • [7] F. H. Clarke and R. B. Vinter, Regularity properties of solutions to the basic problem in the calculus of variations, Trans. Amer. Math . Soc. 289 (1985), 73-98. MR 779053 (86h:49020)
  • [8] P. A. Griffiths, Exterior differential systems and the calculus of variations, Birkhäuser, 1983. MR 684663 (84h:58007)
  • [9] M. Morse, The calculus of variations in the large, Amer. Math. Soc. Colloq. Publ., vol. 18, Amer. Math. Soc., Providence, R.I., 1934. MR 1451874 (98f:58070)
  • [10] A. Nowakowski, Sufficient conditions for a strong relative minimum in an optimal control problem, J. Optim. Theory Appl. 50 (1986), 129-147. MR 851130 (87j:49059)
  • [11] R. T. Rockafellar, Existence theorems for general problems of Bolza and Lagrange, Adv. in Math. 15 (1975), 312-333. MR 0365273 (51:1526)
  • [12] L. C. Young, Lectures on the calculus of variations and optimal control theory, Saunders, Philadelphia, Pa., 1969. MR 0259704 (41:4337)
  • [13] V. Zeidan, Sufficient conditions for the generalized problem of Bolza, Trans. Amer. Math. Soc. 275 (1983), 561-586. MR 682718 (84c:49033)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49B36, 49F22

Retrieve articles in all journals with MSC: 49B36, 49F22


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0961610-5
Keywords: Sufficient conditions, strong relative minimality, generalized problem of Bolza, calculus of variations, field of extremals, self-multiplier restriction
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society